What Happens If You Take Too Much Tylenol?

Save

Tylenol, also known by its generic name acetaminophen, is a popular painkilling medication, with over 8 billion units consumed in the United States annually. Taken in the recommended doses, it can be very effective in relieving mild to moderate pain. When taken in excess or when combined with alcohol, however, it can lead to serious medical complications, the most significant of which is liver damage.

When is Tylenol Safe to Take?

Tylenol is extremely safe to be taken by most healthy adults and children. In many cases, it is even used to treat infants afflicted with an often deadly form of liver disease known as Reyes' syndrome. Paradoxically, the most injurious effect of taking too much Tylenol is that it can lead to serious liver problems.

What Amount is Safe?

For healthy adults, a safe amount of Tylenol to take is eight extra-strength pills or capsules in a 24 hour period. If more than two alcoholic drinks are consumed, no more than four units should be taken in the same time frame. A child's dosage should be based on age and weight. If prescription drugs are also being taken, it is important to consult with a physician to see what amount, if any, of Tylenol is safe.

Liver Damage

Liver damage is the most common problem associated with Tylenol abuse. While the consensus among medical professionals that taking prescribed amounts of Tylenol results in liver damage only in rare instances, its abuse could lead to liver problems in the long term. When combined with drinking alcohol, even regular doses can cause liver damage, and the probability increases when an overdose occurs. In most cases, liver damage is caused by an intentional overdose.

Children

Since Tylenol dosage amounts for children can vary depending on age and weight, it is important to check the package instructions to determine the proper amount. To ensure proper administering, two adults should independently determine the correct amount. If they are unable to agree, a medical professional should be consulted.

Avoiding Accidental Overdose

With adults, accidental Tylenol overdoses can be prevented by first carefully reading the label to ensure the proper dosage is taken. Since many other over-the-counter and prescription drugs also contain acetaminophen, it is important to know the contents of other drugs being taken to keep from ingesting too much. With children, repeated doses given to those with high fever can cause liver damage or even death, so it is especially important to administer proper dosage amounts.

Related Searches

References

Promoted By Zergnet

Comments

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!